• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

FDA Drug Safety Podcast: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen

Listen to This Podcast

Narrator: Welcome to the FDA Drug Safety Podcast for Healthcare Professionals from the Division of Drug Information.  Today’s Topic: FDA warns of rare but serious skin reactions with the pain reliever/fever reducer acetaminophen

Timothy Kim, a pharmacist in the Division, will provide you with additional information about this communication.

Dr. Kim: On August 1, 2013, the FDA issued a Drug Safety Communication informing the public that acetaminophen has been associated with a risk of rare but serious skin reactions. These skin reactions, known as Stevens- Johnson Syndrome (SJS), toxic epidermal necrolysis (TEN), and acute generalized exanthematous pustulosis (AGEP), can be fatal.  Acetaminophen is a common active ingredient to treat pain and reduce fever; it is included in many prescription and over-the-counter products.

Reddening of the skin, rash, blisters, and detachment of the upper surface of the skin can occur with the use of drug products that contain acetaminophen. These reactions can occur with first-time use of acetaminophen or at any time while it is being taken. Other drugs used to treat fever and pain/body aches (e.g., non-steroidal anti-inflammatory drugs, also known as NSAIDS, such as ibuprofen and naproxen) also carry the risk of causing serious skin reactions, which is already described in the warnings section of their drug labels.

Anyone who develops a skin rash or reaction while using acetaminophen or any other pain reliever/fever reducer should stop the drug and seek medical attention right away.  Anyone who has experienced a serious skin reaction with acetaminophen should not take the drug again and should contact their health care professional to discuss alternative pain relievers/fever reducers.

Health care professionals should be aware of this rare risk and consider acetaminophen, along with other drugs already known to have such an association, when assessing patients with potentially drug- induced skin reactions.

This new information resulted from the Agency’s review of the FDA Adverse Event Reporting System  database and the medical literature to evaluate cases of serious skin reactions associated with acetaminophen. It is difficult to determine how frequently serious skin reactions occur with acetaminophen, due to the widespread use of the drug, differences in usage among individuals (e.g., occasional vs. long-term use), and the long period of time that the drug has been on the market; however it is likely that SJS, TEN, and AGEP occur rarely.

FDA will require that a warning be added to the labels of prescription drug products containing acetaminophen to address the risk of serious skin reactions.  FDA will also request that manufacturers add a warning about serious skin reactions to the product labels of OTC acetaminophen drug products marketed under a new drug application and will encourage manufacturers of drug products marketed under the OTC monograph do the same.

FDA has prepared a list of questions and answers to provide more information about this safety issue.

At this time Health Care Professionals should be aware of the following:

  • Rarely, acetaminophen can cause serious, potentially fatal skin reactions, such as acute generalized exanthematous pustulosis, Stevens-Johnson Syndrome, and toxic epidermal necrolysis.
  • The evidence supporting causality primarily comes from a small number of cases published in medical literature in which patients were rechallenged with acetaminophen and had a recurrence of the serious skin reaction.   Other supportive data include reports from the FDA Adverse Event Reporting System database and case control studies.
  • Inform patients about the signs of serious skin reactions and that use of acetaminophen should be discontinued at the first appearance of skin rash or any other sign of hypersensitivity.
  • Inform patients that acetaminophen may be an ingredient in over-the-counter and prescription fixed-dose combination drug products, including those used to treat colds, coughs, allergy, pain, and sleeplessness.
  • Other drugs used to treat fever and pain/body aches (e.g., NSAIDs) also carry the risk of causing serious skin reactions.  However, there does not appear to be cross-sensitivity between acetaminophen and other pain reliever/fever reducer drugs.
  • Adverse events involving acetaminophen should be reported to the FDA MedWatch program at www.fda.gov/medwatch .

Narrator: Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. A link to this communication, the complete Data Summary, and links to related information can be found at www.fda.gov/DrugSafetyCommunications. If you have drug questions, you can reach us at druginfo@fda.hhs.gov.

And follow us on Twitter @FDA_Drug_Info for up to the minute important drug information.  Know the moment it happens

 

Contact FDA

Toll Free
(855) 543-3784, or
(301) 796-3400
Human Drug Information

Division of Drug Information (CDER)

Office of Communications

Feedback Form

10001 New Hampshire Avenue

Hillandale Building, 4th Floor

Silver Spring, MD 20993